Vienna, Austria—New cancer therapies have significantly improved survival outcomes, but have brought with them a wide range of oral toxicities, many of which are class-specific and otherwise new to the field of oncology, according to Nathaniel S. Treister, DMD, DMSc, Division Chief, Division of Oral Medicine and Dentistry, Brigham and Women’s Hospital, Boston, MA.
Although it may appear that these new cancer therapies are associated with novel oral toxicities, according to Dr Treister, these toxicities closely mimic other well-known conditions, and, in reality, aren’t always so novel.
Oncology providers need to be aware of these oral toxicities to provide appropriate and effective management while minimizing dose modifications, he said. So understanding risk, recognizing early signs and symptoms, and educating patients on prevention strategies are paramount in combating the potential results of these treatment side effects on patients’ quality of life.
At the 2018 Multinational Association of Supportive Care in Cancer/International Society of Oral Oncology annual meeting, Dr Treister provided an overview of the oral toxicities associated with various agents in the treatment of cancer.
Currently, the FDA has approved 3 mTOR inhibitors, including sirolimus (Rapamune), temsirolimus (Torisel), and everolimus (Afinitor).
Everolimus is by far the most frequently used mTOR inhibitor in the oncology setting, and is often associated with stomatitis: well-defined, aphthouslike ulcers that are relatively small compared with those arising from oral mucositis.
Lesions tend to form acutely, in some cases only 2 to 3 days after starting medication, unlike the 7 to 10 days typically seen with chemotherapy-associated mucositis. Ulcerations tend to be recurrent, but are also dose-dependent and capable of diminishing with time without intervention.
“In evaluating mTOR inhibitor–associated stomatitis, it became evident how unique and different it was from what we had anticipated, but also how similar it was to other conditions we routinely see in oral medicine,” said Dr Treister. “This is a recurring theme in this area.”
The management of mTOR inhibitor–associated stomatitis should include topical steroids and dose modification when needed, although as a result of the characteristic use of these agents in accordance with standard protocol, dose modification is not typically necessary, he noted.
Several studies have described the effectiveness of corticosteroid therapy in the treatment of mTOR inhibitor–associated stomatitis. In particular, when used in patients with advanced hormone receptor–positive, HER2-positive breast cancer in the SWISH study, topical dexamethasone solution treatment led to a “remarkable” decrease in cases of severe and all-grades stomatitis, Dr Treister reported.
VEGF-Targeted Tyrosine Kinase Inhibitors
Oral toxicities associated with multitargeted tyrosine kinase inhibitors, such as sunitinib (Sutent), sorafenib (Nexavar), and others, are “very poorly described” in the literature, according to Dr Treister.
Patients will often present with a typical mucosa, but complain of oral or tongue sensitivity, dysesthesia, and taste changes. These clinical features are also often associated with hand and foot skin reactions and an increase in toxicity severity, although no physical reaction in the oral cavity is typically observed.
As far as management of these toxicities, “We really don’t know. We usually treat it as pain or dysesthesia, but outcomes are so varied that I wouldn’t recommend one definitive way to treat a patient,” he said.
Immune checkpoint inhibitors that target CTLA-4 and PD/PD-L1 include ipilimumab (Yervoy), nivolumab (Opdivo), and pembrolizumab (Keytruda), and are primarily associated with lichenoid inflammation (bullous pemphigoid when cutaneous), which are skin or mouth lesions with an incredibly varied time of onset. These toxicities should be managed by using topical steroids, and systemic steroids in severe cases. Dose modifications may or may not be necessary, because “once the system is turned on, we don’t really know how long it stays triggered,” Dr Treister noted.
Sicca syndrome has also been reported with immunotherapy treatment. It, too, is associated with a highly variable time frame, and has an abrupt onset of severe dry mouth symptoms that should be managed with palliative treatment and careful dental evaluation, because these patients could be at risk for future dental complications.
According to Dr Treister, understanding the risk for oral toxicities in patients receiving cancer treatment is vital. “I can’t tell you we can understand the risk for every individual, and for most patients there’s probably a pretty small risk, but we can at least anticipate different types of toxicities depending on different types of treatments,” he said.
Disease management depends on correct diagnosis and specialty referral when necessary. “And I hope it’s evident that there is a tremendous amount of opportunity for research in this area,” Dr Treister added.